A Case of Deep Neck Infection with Septic Shock Arising during Tocilizumab Treatment
Practica oto-rhino-laryngologica Suppl
Tocilizumab, an anti-interleukin (IL)-6 receptor antibody, has shown clinically therapeutic effectiveness against rheumatoid arthritis (RA). However, this agent can potentially cause severe infection during treatment, and reportedly suppresses early symptoms of infection and laboratory findings, in a phenomenon known as masking. In the field of otolaryngology, reported cases with severe infection and masking are almost nonexistent. We report herein on the case of a patient who developed acute
... d severe deep neck infection with septic shock during tocilizumab treatment for RA. A 61-year-old woman with a 21-month history of treatment with tocilizumab for RA was referred to our emergency department with acute neck swelling shock, and a systolic blood pressure of 60 mmHg on day 2 after onset. Wide neck swelling and stenosis of the upper respiratory tract due to severe swelling of the pharyngolaryngeal mucosa necessitated emergency intubation and hospitalization in the intensive care unit. Although the patient was treated with antibiotics (meropenem and clindamycin), stenosis of upper respiratory tract became aggravated again and she required re-intubation and a tracheostomy. Multidrug-resistant Staphylococcus epidermidis (MRSE) infection developed during treatment and she needed 46 days in hospital until discharge. Body temperature and C-reactive protein levels during this episode were relatively low compared with local findings such as swelling. This discrepancy is probably attributable to the suppression of IL-6. The growing use of anti-IL-6R therapy might result in an increased frequency of masked acute, and severe infections such as in our present case. Clarifying any history of tocilizumab use and, if such a history is present, placing an emphasis on local findings might help to prevent and manage such adverse events.